Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2004, 4:31 PM CDT for Tuscaloosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2004, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 22, 2004, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 878 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS54 KBMX 222131 SVRBHM ALC125-222215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT TUE JUN 22 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAMANTHA...OR ABOUT 10 MILES NORTH OF TUSCALOOSA...AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELLERMAN...WINDHAM SPRINGS...AND RURAL EASTERN TUSCALOOSA COUNTY. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3346 8762 3330 8758 3331 8719 3352 8738 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:44 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 22, 2:44 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 PM CDT TUE JUN 22 2004 .SYNOPSIS...AN ACTIVE WEATHER PATTERN HAS SET UP RESIDENCE ACROSS THE STATE AND WILL CONTINUE THROUGH THE WEEKEND. A FRONTAL BOUNDARY IS CURRENTLY TRACKING SOUTHWARD TOWARDS THE AREA. THIS FRONT WILL LIKELY STALL SOMEWHERE ACROSS OR JUST NORTH OF THE AREA. WITH THIS FOCUS MECHANISM NEARBY...SEVERAL IMPULSES WILL RIDE ALONG THIS BOUNDARY WHICH WILL KEEP RAIN CHANCES THROUGHOUT THE FORECAST PERIOD. && .SHORT TERM...SHOWERS AND THUNDERSTORMS HAVE FINALLY MOVED INTO THE STATE THIS AFTERNOON. ONE COMPLEX IS MOVING NORTHWARD FROM THE GULF COAST AND ANOTHER EASTWARD FROM CENTRAL MISSISSIPPI. THESE TWO COMPLEXES WILL BRING SHOWERS AND THUNDERSTORMS ACROSS THE AREA OVERNIGHT. MOST AREAS SHOULD SEE SOME RAINFALL BY MORNING. ANOTHER UPPER LEVEL DISTURBANCE CURRENTLY OVER EASTERN TEXAS IS PROGGED TO MOVE ACROSS THE AREA ON WEDNESDAY. WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...THUNDERSTORMS ALONG WITH HEAVY RAINFALL ARE EXPECTED. DEPENDING ON WHAT MODEL YOU PREFER...THE FRONT WILL STALL ACROSS CENTRAL ALABAMA (GFS) OR JUST NORTH OF THE AREA (ETA). REGARDLESS... ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND FOR RAIN. THUS IT WILL BE HARD TO GET MUCH OF A BREAK ON THURSDAY SO HAVE KEPT CHANCE POPS IN THE FORECAST. ANOTHER DISTURBANCE IS EXPECTED ON FRIDAY WHICH WILL KEEP HIGH CHANCE POPS IN THE FORECAST. HIGH AND LOW TEMPERATURES WILL BE HIGHLY DEPENDANT ON THUNDERSTORMS AND CLOUD COVER. STILL WENT A FEW DEGREES ABOVE MOS GUIDANCE FOR HIGH TEMPERATURES DUE TO THE FACT IF THE SUN BREAKS OUT...HEATING WILL TAKE PLACE FAST. && .LONG TERM...ANOTHER FRONT IS EXPECTED TO ENTER THE REGION BY THE WEEKEND...NOT QUITE SURE HOW FAR SOUTH THIS ONE WILL GO...BUT A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY AS SUMMER IS IN FULL EFFECT. HIGH TEMPERATURES WILL BE JUST BELOW NORMALS FOR THIS TIME OF YEAR. && .PRELIMINARY NUMBERS... BIRMINGHAM 71 84 69 86 69 / 80 70 50 50 MONTGOMERY 72 87 71 87 71 / 60 60 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && KH/99
Hazardous weather outlook, Jun 22, 1:30 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT TUE JUN 22 2004 ALZ011>015-017>050-231830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE WET MICROBURST POTENTIAL THIS AFTERNOON IS LOW DUE TO STABLE AIR IN THE MID LEVELS. HOWEVER... SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING NUMEROUS LIGHTNING STRIKES...WIND GUSTS AROUND 30 MPH...AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... ISOLATED STRONG STORMS ARE POSSIBLE ACROSS THE AREA THROUGH WEDNESDAY...AS A WEAK SURFACE LOW DEVELOPS TO OUR WEST...AND A FRONT REMAINS STATIONARY TO OUR NORTH. IN THESE STRONG THUNDERSTORMS... WIND GUSTS OF UP TO 35 MPH...HEAVY RAINFALL...AND NUMEROUS LIGHTNING STRIKES WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 3:13 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 313 PM CDT TUE JUN 22 2004 ALZ040-222100- DALLAS- 313 PM CDT TUE JUN 22 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 400 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 14 MILES WEST OF ORRVILLE...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE THROUGH 400 PM CDT.
Special weather statement, Jun 22, 4:13 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT TUE JUN 22 2004 ALZ032-222200- HALE- 413 PM CDT TUE JUN 22 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS BETWEEN 35 TO 45 ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOUNDVILLE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNDVILLE AND WILEY THROUGH 500 PM CDT.
Special weather statement, Jun 22, 4:18 PM CDT, 13 minutes before
ALZ023-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT TUE JUN 22 2004 ALZ023-222200- TUSCALOOSA- 418 PM CDT TUE JUN 22 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS ALONG WITH 30 MPH WINDS... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF SAMANTHA TO 6 MILES SOUTHWEST OF FOSTERS...MOVING NORTHEAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTHPORT...FOSTERS...TUSCALOOSA...SAMANTHA...HOLT...KELLERMAN AND BROOKWOOD THROUGH 500 PM CDT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 36 min |
| Jun 22, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 41 min |
| Jun 22, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 51 min |
| Jun 22, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 42 min |
| Jun 22, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 50 min |
| Jun 22, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.